Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 111, NWS Grand Forks, ND

August 10, 2010Barnes County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Aug 10, 2010, 7:51 PM CDT for Barnes County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2010, 7:51 PM CDT (00:51 UTC)
Expired
Aug 10, 2010, 8:45 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WFUS53 KFGF 110051
TORFGF
NDC003-110145-
/O.NEW.KFGF.TO.W.0111.100811T0051Z-100811T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT TUE AUG 10 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 845 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 2 MILES SOUTHWEST OF ECKELSON...OR 17 MILES WEST OF VALLEY
  CITY...MOVING TO THE SOUTHEAST AT 20 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  SANBORN AROUND 800 PM CDT.
  HASTINGS AROUND 840 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 274 AROUND 750 PM CDT...AND MILE MARKER 281
AROUND 800 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4685 9846 4697 9845 4704 9837 4681 9787
      4663 9810
TIME...MOT...LOC 0051Z 308DEG 19KT 4691 9834

$$

HOPPES
2 follow-up statements
620 
WWUS53 KFGF 110107
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT TUE AUG 10 2010

NDC003-110145-
/O.CON.KFGF.TO.W.0111.000000T0000Z-100811T0145Z/
BARNES ND-
807 PM CDT TUE AUG 10 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN BARNES COUNTY IN
SOUTHEAST NORTH DAKOTA UNTIL 845 PM CDT...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
ECKELSON...OR 14 MILES WEST OF VALLEY CITY...MOVING TO THE SOUTHEAST
AT 20 MPH.

THE TORNADIC STORM WILL BE NEAR...
  HASTINGS AROUND 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.

&&

LAT...LON 4685 9846 4697 9845 4704 9837 4681 9787
      4663 9810
TIME...MOT...LOC 0107Z 318DEG 18KT 4685 9829

$$

HOPPES
777 
WWUS53 KFGF 110144
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
844 PM CDT TUE AUG 10 2010

NDC003-110154-
/O.EXP.KFGF.TO.W.0111.000000T0000Z-100811T0145Z/
BARNES ND-
844 PM CDT TUE AUG 10 2010

...THE TORNADO WARNING FOR SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH
DAKOTA WILL EXPIRE AT 845 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4685 9846 4697 9845 4704 9837 4681 9787
      4663 9810
TIME...MOT...LOC 0144Z 318DEG 16KT 4673 9814

$$

HOPPES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:19 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 3:19 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 PM CDT TUE AUG 10 2010

.SHORT TERM...QUITE AN INTERESTING DAY WITH MANY CHALLENGES. MID-
LEVEL VORT IS ACROSS THE WESTERN FA AND WILL CONTINUE TO PROPAGATE
NE. STRONGEST INSTABILITY LIES ACROSS THE NORTHERN FA INTO CENTRAL
NORTH DAKOTA. GIVEN MUCH OF THE FA WAS NOT ALLOWED TO HEAT
OUT...THINK THAT SEVERE POTENTIAL IS LIMITED. IN ADDITION...DEEP
LAYER SHEAR IS RELATIVELY WEAK AT 25-30 KNOTS. MAIN SEVERE THREAT
APPEARS TO BE BRIEF TORNADOES (SEE SWOMCD 1641) AND HEAVY
RAINFALL (PWATS OVER 2 INCHES). SYSTEM WILL BE FAIRLY PROGRESSIVE
AND SHOULD LIMIT OVERALL FLASH FLOOD THREAT. HEAVY RAINFALL
DEFINITELY LIKELY...ESPECIALLY ALONG AND NORTH OF A VALLEY CITY TO
BAUDETTE LINE. 1-2 INCHES WITH ISOLATED HIGHER AMTS SHOULD OCCUR
ALONG THIS BAND.

WED-FRI...A BREAK IN ACTIVITY IS EXPECTED ON WEDNESDAY WITH REGION
IN BETWEEN WAVES. WILL BE HOT AND HUMID. MID-UPPER TROUGH
APPROACHES THE REGION BRINGING MULTIPLE CHANCES FOR THUNDER THUR-
FRI. CONDITIONS EXPECTED TO REMAIN HOT AND HUMID...ALTHOUGH SHOULD
BE SLIGHTLY COOLER GIVEN SOME CLOUD COVER. ON THUR...APPEARS A
WARM FRONT WILL SET UP WITH MODERATE TO STRONG INSTABILITY. THIS
WOULD LEAD TO AN ACTIVE (SEVERE THUNDER) LATE AFTERNOON/EVENING
PERIOD. UPPER FLOW REMAINS SW INTO FRI CONTINUING THUNDER
CHANCES...ALTHOUGH INSTABILITY PARAMETERS LOOK LESS IMPRESSIVE.

.LONG TERM (FRI NIGHT-TUE)...COOLER WEATHER TO MARCH IN OVER THE
WEEKEND WITH GFS INDICATING COLD FRONT PRECEDING A SHARP H50
TROUGH THROUGH THE NORTHERN PLAINS. ECMWF IS FLATTER AND MORE
ZONAL BUT POTENTIAL WITH THE UPPER LEVEL FEATURE WARRANTS LOW POP
CONTINUING ON SATURDAY DIMINISHING FROM WEST TO EAST OVER THE
FORECAST AREA. NORTHWEST FLOW WILL BECOME ESTABLISHED FROM THIS
POINT THROUGH THE REMAINDER OF THE FORECAST PERIOD. NO WELL
DEFINED FEATURES ARE EVIDENT FOR THE MON/TUES TIME FRAME...BUT
RIPPLES MOVING THROUGH NW FLOW WILL KEEP SLIGHT CHC POP ALIVE.

&&

.AVIATION...THUNDER CHANCES AT MOST LOCATIONS THROUGH THE
EVENING...WITH LOCALLY HEAVY RAINFALL PROBABLY THE BIGGER ISSUE.
WINDS TO SHIFT TO WESTERLY QUADRANT OVERNIGHT...AT KDVL PROCEEDING
THROUGH VALLEY TO KBJI WITH TIME. RESIDUAL MOISTURE TO LIKELY
YIELD SOME FOG LATER OVERNIGHT AT SITES EAST OF THE VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/WJB
Hazardous weather outlook, Aug 10, 5:56 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 AM CDT TUE AUG 10 2010

MNZ003-027>032-040-NDZ024-028-029-038-039-049-052-053-111100-
CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-EDDY-GRIGGS-STEELE-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
556 AM CDT TUE AUG 10 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG THE INTERSTATE 94
CORRIDOR. EXPECT HEAVY RAIN NEAR ANY STORMS TODAY AND TONIGHT. IN
ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM 3 PM
TO 9 PM...WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES
POSSIBLE. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE
AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY
DRAINED AND URBAN AREAS MAY ALSO RESULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND
THURSDAY NIGHT THROUGHOUT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY.

MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-026-027-030-
054-111100-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-NELSON-
GRAND FORKS-TRAILL-WESTERN WALSH COUNTY-
556 AM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND EARLY
AFTERNOON IN EASTERN NORTH DAKOTA...AND BY THIS EVENING IN
NORTHWEST MINNESOTA. THUNDERSTORMS MAY CONTAIN HEAVY RAIN...ALONG
WITH SMALL HAIL. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE
AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY
DRAINED AND URBAN AREAS MAY ALSO RESULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND
THURSDAY NIGHT THROUGHOUT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY.

DK

In the hours before

Special weather statement, Aug 10, 2:13 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 PM CDT TUE AUG 10 2010

MNZ001>003-007-NDZ027-030-039-101945-
CASS ND-CLAY MN-GRAND FORKS ND-NORMAN MN-TRAILL ND-WEST MARSHALL
MN-WEST POLK MN-
213 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...SOUTHWESTERN
MARSHALL...EXTREME NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN
NORTHWEST MINNESOTA...AND EASTERN GRAND FORKS COUNTY IN NORTHEAST
NORTH DAKOTA...AND NORTHEASTERN CASS AND EASTERN TRAILL COUNTIES IN
SOUTHEAST NORTH DAKOTA UNTIL 245 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF GRAND FORKS
TO 10 MILES SOUTH OF HALSTAD...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN.

THE STORMS WILL BE NEAR...
THOMPSON AND HENDRUM AROUND 230 PM CDT.
HALSTAD AND CALEDONIA AROUND 240 PM CDT.
GRAND FORKS...EAST GRAND FORKS AND SHELLY AROUND 245 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 120 AND 153...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ME
Local storm report, Aug 10, 2:17 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND GST     FISHER                  47.80N 96.80W
08/10/2010  M48.00 MPH       POLK               MN   DEPT OF HIGHWAYS

            FISHER MNDOT RWIS

0200 PM     TSTM WND GST     5 NNW ARTHUR            47.17N 97.26W
08/10/2010  M56.00 MPH       CASS               ND   TRAINED SPOTTER

&&

MEWENS
Special weather statement, Aug 10, 2:37 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
237 PM CDT TUE AUG 10 2010

MNZ001-002-004-007-014-NDZ007-008-016-026-027-030-054-102030-
CAVALIER ND-EASTERN WALSH COUNTY ND-GRAND FORKS ND-KITTSON MN-NELSON
ND-NORMAN MN-PEMBINA ND-RED LAKE MN-TRAILL ND-WEST MARSHALL MN-WEST
POLK MN-WESTERN WALSH COUNTY ND-
237 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR WALSH...WESTERN POLK...WESTERN
MARSHALL...NORTHEASTERN NELSON...SOUTHEASTERN CAVALIER...SOUTHERN
PEMBINA...NORTHEASTERN TRAILL...GRAND FORKS...EXTREME WESTERN RED
LAKE...SOUTHWESTERN KITTSON AND EXTREME NORTHWESTERN NORMAN COUNTIES
UNTIL 330 PM CDT...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF PARK
RIVER TO 8 MILES SOUTHWEST OF MINTO TO 11 MILES SOUTHEAST OF MINTO TO
THOMPSON TO 9 MILES NORTHEAST OF HILLSBORO...MOVING TO THE NORTHEAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN.

THE STORMS WILL BE NEAR...
EAST GRAND FORKS...MINTO AND OSLO AROUND 245 PM CDT.
BYGLAND AND WARSAW AROUND 250 PM CDT.
PARK RIVER...MALLORY AND CLIMAX AROUND 255 PM CDT.
GRAFTON...BELTRAMI AND ALVARADO AROUND 300 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 162 AND 193...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2/VG
Local storm report, Aug 10, 3:55 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TORNADO          3 SE HOLMES             47.69N 97.25W
08/10/2010                   GRAND FORKS        ND   PUBLIC

            UNKNOWN DAMAGE TO OUTER BUILDINGS

&&

ETOWNSEN
Special weather statement, Aug 10, 6:20 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT TUE AUG 10 2010

NDZ024-026-028-110015-
EDDY ND-GRIGGS ND-NELSON ND-
620 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON...NORTHERN
GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 715 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 22 MILES EAST OF NEW ROCKFORD...OR 32 MILES SOUTH OF
DEVILS LAKE...MOVING TO THE EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MOSE AROUND 635 PM CDT.
RED WILLOW LAKE AROUND 640 PM CDT.
BINFORD AROUND 645 PM CDT.
JESSIE AROUND 650 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPPES

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.